• Sign In
  • Register
  • Glossary
  • Share/Bookmark
  • RSS
All About Bleeding

Bleeding Risk of Warfarin Therapy

This Global website is not intended to represent or suggest that particular products are approved or authorized in any particular jurisdiction. You should not construe anything on this website as a promotion or solicitation for any product or service, or as suggesting that a product or service be used where it is not approved or authorized by applicable law and regulation in a particular country, territory, or jurisdiction. To learn which products are approved or authorized in particular countries, please consult the appropriate country-specific website.

Uncontrolled bleeding is the most serious and common side effect of warfarin therapy. The majority of bleeding incidents are minor and include nose bleeds, bruising and bleeding after a minor injury.5

Major hemorrhages from warfarin-induced bleeding, are reported at a rate of 1–12% per patient per year.6-9

  • Intracranial hemorrhage is increased 7- to 10-fold in patients receiving warfarin, to a rate of nearly 1% per patient per year, with an estimated 60% mortality rate.6-7
  • Hemorrhage caused by excessive anticoagulation has been shown to contribute independently to increased morbidity and mortality and is an independent predictor of 60-day mortality. Fatal or life-threatening bleeding risk is estimated to range between 1% and 3%.6, 9-10

Bleeding risk is influenced by the intensity of anticoagulation therapy and age. The risk of hemorrhage in patients receiving oral anticoagulation therapy is directly related to the degree of prolongation of the INR value. As the INR rises above 5.0, the risk of bleeding increases exponentially.11-13







Last Updated: 7/11/2013 4:25 PM
  • E-mail
  • Print
  • Share